MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Back to Search Results |
| Model Number |
APB-3-4-3D-ES |
| Medical Device Problem Codes |
Difficult or Delayed Positioning (1157); Separation Failure (2547); Detachment of Device or Device Component (2907)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
04/12/2022
Type of Reportable Event
Malfunction
Event or Problem Description
Medtronic received a report that the axium prime coil detached in the catheter after being unable to be detached.The patient was undergoing treatment for an unruptured, saccular aneurysm located in the internal carotid artery.The max diameter was 4mm, and the neck diameter was 2mm.The patient's blood flow and vessel tortuosity were normal.It was reported that the coil could not be detached using the instant detacher, so an emergency separation was also attempted, but this also did not work.Two attempts were made with the instant detacher, and 4 manual attempts were made.A second instant detacher was not used. the coil was "turned to be shaken off" when the catheter was inserted and retracted. the coil was able to be placed in the target position in the aneurysm.It was noted that the device was difficult to position.The coil did not jump during placement, there was no vascular damage, the tip of the catheter was not under stress, the tip of the catheter was not moved during deployment, and the pusher was not rotated inside the body.The aneurysm did not rupture. the patient did not experience any injury or health damage.The devices were prepared according to the instructions for use (ifu).
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Additional information received reported that there were no issues observed prior to the event.There was no pushwire damage observed after removal from the patient.
Additional Manufacturer Narrative
Product analysis: as found condition: the instant detacher and axium prime coil were returned for analysis within a shipping box; within a resealable plastic biohazard pouch and within individual resealable plastic pouches.Visual inspection/damage location details: the actuator interface was found loose within the coupler tube.This is evidence of detachment attempt(s) using an instant detacher.The positive load indicator was found broken with the two segments retained by the release wire.It is likely a manual detachment was attempted at this location.The break indicator was found still intact.No evidence of detachment attempts was found at this location.The coin was found already fully retracted out of the lumen stop.No damages or irregularities were found with the shield coil.No damages or irregularities were found with the retainer ring.The outer jacket was removed to access the lumen stop.The lumen stop was found slightly damaged (ovalized).No damages or irregularities were found with the coin.The implant coil was already detached and not returned for analysis.Visual inspection of the assembled instant detacher showed no defects.Testing/analysis: the inner diameter of the lumen stop was measured to be 0.00270¿ which is within specification (specification: 0.00220¿ ¿ 0.00290¿).The coin was measured at three locations to be 0.083mm at 0.063mm, 0.100mm at 0.127mm, and 0.102mm at 0.275mm, which is within specification (specification: 0.063mm ¿ 0.089mm @ 0.063mm, 0.075mm ¿ 0.105mm @ 0.127mm, and 0.086mm ¿ 0.108mm @ 0.275mm).The retainer ring inner diameter was measured to be 0.00460¿, which is within specification (specification: 0.00455¿ ± 0.00010¿).An in-house axium prime coil was then selected for testing with the instant detacher.No difficulty was experienced inserting the proximal end of pushwire into the instant detacher, and the load indicator was not visible when the pushwire was fully seated in the instant detacher cap, which is normal.The implant coil was successfully detached on the first attempt without any difficulty.During evaluation, the instant detacher was taken apart to evaluate the components.All components appeared to be normal.The surface around the bottom inner diameter of the instant detacher cap appeared to be clean.The instant detacher cap bottom inner diameter was measured to be 0.0140¿ which is within specifications (specification: 0.0145¿ ± 0.0010¿).No other anomalies were observed.Conclusion: based on the device analysis, the customer report of ¿premature detach.From non-detach.¿ was confirmed.It is likely the coin became stuck within the lumen stop during detachment attempt, causing the implant coil to fail to detach.The lumen stop was found damaged, likely caused by the stuck coin.The coin likely came out of the lumen stop due to resistance when retracting back within the micro catheter.No issues or damages were found with the instant detacher that would contribute towards the non-detachment.In addition, the instant detacher detached an in-house coil with no issues.The customer report of ¿difficult placement/position¿ typically could not be confirmed through device analysis and no images or videos were submitted for review.Possible causes of failure are patient vessel tortuosity, catheter tip under stress, catheter kickback or catheter compatibility.Customer reported coil did not jump during placement, tip of catheter was not under stress, tip did not move during deployment, pusher was not rotated inside the body, and device were prepared per ifu.As the micro catheter and implant coil used in the event was not returned, any contribution of the micro catheter and implant coil towards the failures could not be determined.As the model and lot numbers were not reported, compatibility could not be assessed.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.